Wisconsin, 2016

Flash Flooding in Wisconsin, June 14 to 15, 2016

June 14 to 15, 2016 · NWS MKX · 2 events in 1 county or zone

A surge of warm and moist air on a low level jet stream brought a large thunderstorm complex across southern WI from the evening into the early morning hours. Heavy rain and isolated flash flooding occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A surge of warm and moist air on a low level jet stream brought a large thunderstorm complex across southern WI from the evening into the early morning hours. Heavy rain and isolated flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 14, 9:19 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 14, 9:19 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1019 PM CDT TUE JUN 14 2016

.UPDATE...

The line of thunderstorms exiting western Wisconsin have been
weakening as they encounter more stable air to the east. Still
some strong winds possible through midnight.

Main problem will be heavy rains with high precipitable water
values. heaviest recent rainfall was occurring south over
northwest Illinois and just to the north of the area that
previously received 3 inches of rainfall.

&&

.AVIATION/06Z TAFS/...

Widespread showers and storms with mvfr conditions and some ifr
will move east into southeast Wisconsin, gradually diminishing in
intensity as it reaches the more stable air. Latest model trends
show mainly dry weather Wednesday morning behind the departing
complex of storms. Should see scattered thunderstorms develop from
mid/late afternoon as the main upper trough swings through. Some
of these may produce hail and strong winds.

VFR conditions will generally prevail Wednesday.

&&

.MARINE...

Winds and waves are generally expected to remain below Small Craft
Advisory levels the next couple days.

Showers and thunderstorms are expected tonight...with a chance
for a few more storms tomorrow afternoon into the evening.

&&

.PREV DISCUSSION... /Issued 330 PM CDT TUE JUN 14 2016/

TONIGHT AND TUESDAY...Forecast Confidence...Medium

Showers and thunderstorms continue to develop southwest of the
forecast area this afternoon. Moisture and instability will increase
from southwest to northeast as a warm front lifts into the area. As
a result, widespread showers and thunderstorms are expected to
spread into the forecast area from the southwest this afternoon into
the evening, moving across southern Wisconsin into the early night
hours. There is a chance a few of the storms may be strong to
severe, especially toward the west/southwest where more instability
will be available as the storms move in. Some locally heavy rainfall
is possible as well, with precipitable water values increasing to
1.50 to 2.00 inches.

Consensus of latest mesoscale models has the complex of
showers/storms clearing the eastern forecast area by very early
morning, roughly 2 am to 5 am, depending on the model. It will
likely be dry then Wednesday morning into early afternoon. The main
shortwave and associated cold front will likely kick off a few
showers and storms from northwest to southeast mid/late afternoon.
Though deeper moisture will have moved to the east by tomorrow
afternoon, there should be a decent amount of lingering instability
ahead of the trough/front. Also, 0-6 km bulk shear will be 30-40
knots. Though mid-level lapse rates are not that impressive, does
look like a few of the storms could be strong/severe. SPC has
lowered severe probabilities a bit for tomorrow, with a Slight Risk
northeast half and a Marginal Risk southwest half.

Temps tomorrow could get toasty. Given enough clearing behind the
departing convective complex, 925 mb temps of 24-26 C suggest highs
around 90. Went with warmest temps in the south, as clouds will
probably be increasing sooner in the north toward the low. Will be
tricky near Lake Michigan, as there is some question of whether or
not winds will remain offshore from Milwaukee southward. North of
Milwaukee, there seems like a better chance for an onshore component
to the winds and somewhat cooler temps as a result.

WEDNESDAY NIGHT AND THURSDAY...FORECAST CONFIDENCE HIGH.

Expect ongoing thunderstorms at the start of the period with compact
500 mb low over far north-central Wisconsin tracking southeast to
south-central lower Michigan. Showers and storms will be mainly
along and to the northeast of the path of the attendant surface low
that moves from southeast Wisconsin to southeast Lower Michigan by
12Z Thursday with an inverted trough extending back to the
northwest.

CAPE values fall through the evening as low to mid-level lapse rates
lower to 4-5C/km, so storms should transition to showers as best
forcing shifts east of the forecast area 06z Thursday. Clouds will
help hold low temperatures in the lower to middle 60s.

Some channeled vorticity in the cyclonic flow over eastern Wisconsin
Thursday morning, with the NAM and GFS producing some light QPF in
the far east in the convergence along the cool front/wind shift line
behind the departing surface low. However forecast soundings only
showing shallow moisture so slight chance PoPs for sprinkles/light
showers at best, mainly in the northeast CWA. 925 mb temperatures
gradient and north to northeast winds will provide a range of high
temperatures from the low to mid 70s in the northeast half of the
CWA with upper 70s in the southwest half.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...FORECAST CONFIDENCE HIGH.

Dry and warm period with upper ridging and surface high pressure in
place. Overnight lows cool into the mid to upper 50s. Easterly winds
will keep lakeshore counties cooler Friday, but 925 mb temperatures
modify upward producing low 80 highs mainly west of the Kettle
Moraine.

LONG TERM...SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE
MEDIUM.

While the amplified 500 mb ridge flattens with the approach of a
trough digging across the northern prairie provinces of Canada into
the Hudson Bay region by Sunday evening, high confidence of dry and
warm weather through Saturday night as the state will be under the
northern periphery of an evolving broad 500 mb high covering most of
the lower 48 states, which keeps the stream of short wave energy
north of the state.

Confidence lowers for Sunday as GFS develops a wide band of
precipitation along a weak surface trough dipping well into the
state that moves into the far nw CWA Sunday afternoon, while ECMWF
holds the trough back over northwest WI with much less QPF. This
scenario is supported by the forecast soundings that show a warm
capping inversion between 850mb and 750 mb that would have to be
overcome/erode before any showers or storms could develop.

Have a collaborative slight chance in the northern and northwest
fringes of the forecast area for mainly Sunday afternoon, but
believe showers and storms will hold off until Sunday night. Chances
for showers and storms then continue at times through the remainder
of the extended with a series of short waves in the zonal flow. At
or slightly above normal temperatures expected.

AVIATION/00Z TAFS/...

Widespread showers and storms are likely from later this afternoon
into tonight, spreading into the area from west to east. Latest
model trends show mainly dry weather Wednesday into early afternoon
behind the departing complex of storms. May see scattered storms
develop from mid/late afternoon as the main upper trough swings
through.

VFR conditions will generally prevail through Wednesday. A period of
lower ceilings and visibilities is possible though as the complex of
showers/storms moves through the forecast area this evening into
tonight.

MARINE...

Winds and waves are generally expected to remain below Small Craft
Advisory levels the next couple days.

A round of showers and storms is expected this evening into
tonight...with a chance for a few more storms tomorrow afternoon
into the evening.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...Hentz
TONIGHT/Wednesday AND AVIATION/MARINE...DDV
Wednesday NIGHT THROUGH Tuesday...REM
Hazardous weather outlook, Jun 14, 2:50 PM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT TUE JUN 14 2016

WIZ046-047-051-052-056>060-062>072-152100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
350 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT...AS A WARM FRONT
MOVES NORTHWARD INTO THE AREA.

A WEAKENING LINE OF THUNDERSTORMS IS FORECAST TO MOVE EASTWARD
INTO THE AREA LATER THIS EVENING AND OVERNIGHT. THERE IS A
MARGINAL RISK FOR SEVERE STORMS DURING THIS TIME...SOUTHWEST OF A
GREEN LAKE TO MILWAUKEE LINE. THIS MEANS THAT AN ISOLATED SEVERE
STORM IS POSSIBLE...THOUGH GUSTY WINDS AND SMALL HAIL ARE MOST
LIKELY WITH THESE STORMS. THESE STORMS MAY PRODUCE SOME HEAVY
RAINFALL AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LOW PRESSURE AND A SURFACE TROUGH ARE EXPECTED TO SLIDE SOUTHEAST
THROUGH WISCONSIN WEDNESDAY INTO WEDNESDAY EVENING. THESE
FEATURES WILL BRING GOOD CHANCES FOR THUNDERSTORMS...ESPECIALLY IN
EASTERN PORTIONS OF THE FORECAST AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS ON WEDNESDAY INTO WEDNESDAY EVENING...MAINLY ALONG
AND EAST OF A WESTFIELD...COLUMBUS...TO DELAVAN LINE. A MARGINAL
RISK FOR SEVERE STORMS IS EXPECTED ELSEWHERE EXCEPT FOR THE FAR
SOUTHWEST.

LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY HAZARDS IN THE
SLIGHT RISK AREA...THOUGH AN ISOLATED TORNADO IS POSSIBLE.

THERE ARE CHANCES FOR THUNDERSTORMS SUNDAY AFTERNOON INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT...BUT
MAY BE NEEDED ON WEDNESDAY INTO WEDNESDAY EVENING.

LMZ643>646-152100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
350 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON INTO
TONIGHT...AS A WARM FRONT MOVES NORTHWARD INTO THE AREA.

A WEAKENING LINE OF THUNDERSTORMS IS FORECAST TO MOVE EASTWARD
INTO THE NEARSHORE WATERS OF LAKE MICHIGAN OVERNIGHT. GUSTY WINDS
AND SMALL HAIL ARE POSSIBLE...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

LOW PRESSURE IS EXPECTED TO SLIDE SOUTHEAST THROUGH WISCONSIN WEDNESDAY
INTO WEDNESDAY EVENING...BRINGING A SURFACE TROUGH ACROSS THE
SOUTHERN WATERS OF LAKE MICHIGAN. THESE FEATURES WILL BRING GOOD
CHANCES FOR THUNDERSTORMS...ESPECIALLY ACROSS THE NEARSHORE WATERS
OF LAKE MICHIGAN.

THERE IS A SLIGHT RISK FOR SEVERE STORMS WEDNESDAY INTO WEDNESDAY
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY
HAZARDS...THOUGH AN ISOLATED WATERSPOUT IS POSSIBLE.

THERE ARE CHANCES FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 14, 3:40 PM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
440 PM CDT TUE JUN 14 2016

WIZ062-067-142230-
LAFAYETTE-IOWA-
440 PM CDT TUE JUN 14 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN IOWA AND LAFAYETTE
COUNTIES...

AT 439 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BENTON...OR 11
MILES SOUTHWEST OF DARLINGTON...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...SHULLSBURG...BELMONT...BENTON...
LINDEN...NEW DIGGINGS...HOLLANDALE...EDMUND...YELLOWSTONE LAKE ST PARK...
PLATTE MOUNDS...LONDON...LEAD MINE AND LESLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4277 9043 4305 9026 4289 8984 4251 9021
      4251 9040 4253 9043
TIME...MOT...LOC 2139Z 205DEG 24KT 4260 9032

DAVIS
Special weather statement, Jun 14, 8:34 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
934 PM CDT TUE JUN 14 2016

WIZ062-067-150315-
LAFAYETTE-IOWA-
934 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA AND LAFAYETTE
COUNTIES...

AT 934 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES EAST OF BOSCOBEL TO 8 MILES NORTH
OF PLATTEVILLE TO NEAR DICKEYVILLE. MOVEMENT WAS EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...SHULLSBURG...BELMONT...BENTON...
HIGHLAND...RIDGEWAY...AVOCA...ORION...LINDEN...NEW DIGGINGS...COBB...LAMONT...
REWEY...HOLLANDALE...GRATIOT...EDMUND...LONDON AND GOVERNOR DODGE ST
PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4320 9043 4321 9029 4316 9018 4316 9009
      4315 9006 4317 9004 4282 8990 4251 9004
      4251 9043
TIME...MOT...LOC 0234Z 273DEG 23KT 4312 9059 4286 9047 4258 9059

BSH
Special weather statement, Jun 14, 9:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT TUE JUN 14 2016

WIZ056-062-067-150400-
SAUK-LAFAYETTE-IOWA-
1013 PM CDT TUE JUN 14 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT IOWA AND LAFAYETTE
COUNTIES...

AT 1012 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES EAST OF MUSCODA TO NEAR MINERAL
POINT TO SCALES MOUND. MOVEMENT WAS EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DODGEVILLE...MINERAL POINT...DARLINGTON...SHULLSBURG...ARGYLE...
BLANCHARDVILLE...SOMERS...BARNEVELD...WIOTA...ARENA...RIDGEWAY...AVOCA...
LINDEN...NEW DIGGINGS...SOUTH WAYNE...LAMONT...HOLLANDALE...GRATIOT...
EDMUND AND WOODFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4320 9042 4321 9030 4319 9028 4320 9027
      4316 9018 4316 9009 4315 9006 4319 9001
      4319 8990 4321 8984 4251 8984 4251 9039
      4282 9025
TIME...MOT...LOC 0312Z 269DEG 22KT 4318 9028 4282 9012 4249 9027

BSH

The radar

The Milwaukee radar (KMKX), 103 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dane

When
June 14, 9:30 PM CST to 11:45 PM CST
Where
Dane County, 2.17 mi NNE of Blue Mounds to 4.09 mi E of Blue Mounds
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.050, -89.816

Highway F was flooded and closed between highway FF and Pleasant Valley Road due to the flash flooding of the east branch of Blue Mounds Creek. There were also shoulder washouts on highway F between Moyer Road and Zwettler Road. There were also shoulder washouts on highway JG between Little Norway Road and North Road. Approximately 5 to 7 inches of rain had fallen in about 5 hours.

Flash Flood, Dane

When
June 14, 10:30 PM CST to June 15, 2:00 AM CST
Where
Dane County, 1.73 mi SE of Black Earth to 2.94 mi S of Roxbury
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.116, -89.722

County Road KP was closed due to flooding between South Valley Road and Scherbel Road, which is between Black Earth and Cross Plains. 1.5 feet of water on the roads in the Town of Berry near highway 19 and County Road KP. Shoulder washouts on highway 19 east to Indian Lake. Shoulder washouts in various locations on County Road KP between highway 14 and highway 19. Shoulder washouts also on highway V from Loeper Road and to the west on V. Doppler radar estimates 5 to 8 inches of rain in a 6 hour period.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647163, 647169.